PMMA Overfill in Infraorbital Rim: Will Kenalog Help?

I had PMMA injected into my infraorbital rims & I feel that it is slightly too much, causing me to have "puffy" undereyes. I understand that part of the augmentation of PMMA is due to collagenesis, so will Kenalog help to break this down? If not what can I do to correct this overfill? Also, how long does Juvederm Ultra Plus last in this area? Thank you!

Doctor Answers (2)

PMMA - how it works in the skin.

+1

Polymethyl methacrylate (PMMA) is a thermoplastic material (Plexiglas) that is injected into the skin to permanently reduce lines and skin depressions. It is only FDA-approved for use in the smile lines, although is commonly used elsewhere.

As it is a permanent filler,treatment is often performed over several treatment sessions so that one does not "over-correct" the area. 

In the U.S., PMMA is available for injection and is combined with bovine collagen. The collagen portion of the injection is not-permanent and acts largely as a carrier for the PMMA material. As the collagen used is not human, testing for allergy prior to treatment is usually recommended. The collagen last up to three months, and rarely longer. Therefore, one should wait at least 3 months, if not longer, to assess the final result of treatment.

If one suffers from over-correction, which cannot be assessed until at least 3 months after treatment, it is likely secondary to the PMMA particles and not from neo-collagenesis (new collagen formation). How can one remove thousands of unwanted microscopic Plexiglas beads from the skin? In short, it is difficult and no simple solution exists. One inject Kenalog (triamcinolone) into the area, which will cause atrophy of the fat in the area, thus flattening the area some. Most commonly, surgery is used to remove the unwanted product.

Alternatives to PMMA injections include Radiesse and Sculptra. 

Miami Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Filler

+1

Typically, one does get some swelling about two weeks after injection with PMMA when it might not have been there previously.  You don't say how long it's been since the treatment but it may be the best thing to do is nothing and wait for this to subside.  I would tend not to use Juvederm in this area because I think it may cause more discolouration (Tindall effect) than the others.  I hope this helps.

Seattle Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...

Ask a Doctor

Get personalized answers from board-certified doctors. For free.